Alert archive / Kansas / Heat Advisories in 2017
Heat Advisory 4, NWS Wichita, KS
NWS Wichita, KS issued this heat advisory at Jul 17, 2017, 3:18 PM CDT for 25 counties in Kansas. It took effect at Jul 18, 2017, 12:00 PM CDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2017, 3:18 PM CDT (20:18 UTC)
- In effect from
- Jul 18, 2017, 12:00 PM CDT
- Expired
- Jul 19, 2017, 2:55 PM CDT
- In force
- 27 hr
- Issued by
- NWS Wichita, KS
All 25 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -750 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this heat advisory went out at Jul 17, 3:15 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 17, 3:15 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 315 PM CDT Mon Jul 17 2017 .SHORT TERM...(This evening through Friday) Issued at 312 PM CDT Mon Jul 17 2017 The main weather concern will be a prolonged period of heat for Tuesday through at least Saturday. Tonight through Tuesday: A vort shear axis over the central High Plains, will move slowly eastward across southern Nebraska and northern Kansas tonight into Tuesday. Weak ascent from this feature, combined with 850 mb moisture transport, will continue to initiate thunderstorms from south-central Nebraska into northwest Kansas this afternoon and evening, with east-southeastward propagation overnight. Will maintain low probabilities (20-40%) of storms tonight for our central Kansas counties near and north of Interstate 70. Storm chances should shift eastward over northeast Kansas and northwest Missouri on Tuesday. 1000-850 thicknesses climb sufficiently such that highs Tuesday should be a few degrees warmer than this afternoon, around the century mark in central Kansas, with mid- upper 90s in the south. A few counties up along I-70 may reach a heat index of around 105 in the afternoon, with most of the area in the 100-104 range. Wednesday through Friday: An upper high center of 594 to 597 decameters will build over the south-central CONUS, with lee troughing and increasing 1000-850 mb thicknesses across Kansas. Expecting most of central and south- central Kansas to have high temperatures in the 100-105 degree range by Thursday/Friday with upper 90s in the southeast. The degree to which mixing lowers afternoon dewpoints becomes more uncertain during this period, especially across central/south-central Kansas. Feel confident that Salina will see back to back days of 105 heat indices and will include them in the excessive heat warning that covers northeast Kansas. Additional counties may need heat headlines, especially if the short range models continue to have a slight low bias on afternoon dewpoints, likely due to underestimation of evapotranspiration effects. .LONG TERM...(Friday through Monday) Issued at 312 PM CDT Mon Jul 17 2017 There is reasonable agreeement in the GFS, ECMWF, and Canadian GEM that Saturday will be another hot day across the forecast area to the south of a cold front. The deterministic GFS is less amplified with the parent shortwave in the northern branch Sunday into Monday, compared to the ECMWF and GEM. Therefore, the GFS is slower to bring the front through the forecast area late Sunday into Monday. For now, a blended approach will allow highs coming down to near seasonal climatological averages by Monday. Thunderstorm chances will be in the forecast Saturday night into possibly Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1205 PM CDT Mon Jul 17 2017 VFR conditions expected to prevail thru the forecast valid period. Diurnal cumulus field, mainly scattered, will affect much of the area into the late afternoon. A weak disturbance aloft rotating northeast around the upper ridge will graze north central Kansas thru tonight, possibly supporting isolated convection along and north of the I-70 corridor. However, due to the small coverage and chances will omit from the terminals for now. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 97 76 100 / 0 0 0 0 Hutchinson 74 98 75 100 / 10 0 0 0 Newton 72 97 75 99 / 0 0 0 0 ElDorado 71 95 74 96 / 0 0 0 0 Winfield-KWLD 72 96 74 98 / 0 0 0 0 Russell 73 101 75 102 / 30 0 20 0 Great Bend 73 101 74 101 / 20 0 10 0 Salina 75 101 77 103 / 10 10 10 0 McPherson 74 98 75 100 / 10 0 0 0 Coffeyville 71 95 72 96 / 0 0 0 0 Chanute 70 95 73 96 / 0 0 0 0 Iola 70 95 72 95 / 0 0 0 0 Parsons-KPPF 70 95 72 96 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Tuesday for KSZ032-033. Excessive Heat Warning from noon Tuesday to 8 PM CDT Friday for KSZ049. && SHORT TERM...JMC LONG TERM...JMC AVIATION...KED
Hazardous weather outlook, Jul 17, 9:23 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 923 AM CDT Mon Jul 17 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181430- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 923 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Heat indices will climb to around 100 degrees this afternoon across southeast Kansas and parts of central Kansas, including the Salina area. A few storms will be possible tonight for locations generally along and north of Interstate 70. Brief heavy rain and gusty winds will be possible with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices will be in the 100 to 105 degree range on Tuesday afternoon and early evening for locations generally along and west of Interstate 135. 100 to 105 afternoon and early evening heat indices will overspread the entire area Wednesday through Saturday. Chances for storms will return to the forecast for the weekend with at least a few strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:18 PM CDT | Excessive Heat Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.